Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
SSRIs

Research Shows Gastrointestinal Bleeding Linked to SSRI Drugs

Monday, November 24, 2008 by: David Gutierrez, staff writer
Tags: SSRIs, health news, Natural News

Most Viewed Articles
http://www.naturalnews.com/024908_bleeding_gastrointestinal_WHO.html
Delicious
diaspora
Print
Email
Share
(NaturalNews) Popular antidepressants may increase a person's risk of gastrointestinal bleeding, according to a new study conducted by researchers from the Spanish Agency for Medicines and Healthcare Products, and published in the journal Archives of General Psychiatry.

The researchers compared 1,321 people who had been treated for upper gastrointestinal tract bleeding with 10,000 people of the same age and sex distribution who had not experienced such bleeding. They found that the risk of gastrointestinal bleeding was significantly higher among people taking antidepressants in the popular selective serotonin reuptake inhibitors (SSRI) class, as well as those taking the serotonin-norepinephrine reuptake inhibitor (SNRI) venlafaxine (marketed as Effex).

While only 3 percent of those who had never experienced gastrointestinal bleeding were taking SSRIs and only 0.3 percent were taking Effexor, these percentages went up to 5.3 percent and 1.1 percent, respectively, among those who had been treated for gastrointestinal bleeding.

The risk of bleeding decreased among those who were taking acid-suppressing drugs. It increased among those who were taking other drugs known to damage the gastrointestinal tract, including nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen.

The SSRIs include Prozac, Celexa, Paxil and Zoloft. It was not clear if any SNRIs other than Effex had been tested by the researchers, or if other drugs in that class might cause the same side effects.

The researchers noted that because the risk of gastrointestinal bleeding is relatively low in the general population, at one case per 2,000 people, even the elevated risk caused by antidepressants is not necessarily a cause for alarm. But people who are already at risk for gastrointestinal bleeding should be wary if they go on antidepressants, they said.

"People with other relevant risk factors for gastrointestinal bleeding should be considered for protecting their stomach with acid-suppressing agents," lead researcher Francisco de Abajo said.

Sources for this story include: www.reuters.com.
Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...
comments powered by Disqus

The War on Independent Media Has Begun

A coordinated censorship attack is being waged against the entire independent media by Google, YouTube and Facebook. After we were banned by Google for nearly a week, now Facebook is deliberately blocking the sharing of our stories to further censor our important reporting for human freedom and medical choice. Soon, the only way we will be able to reach you is via email, and Google is sometimes blocking our email delivery to gmail users.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.